Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 199, NWS Springfield, MO

June 17, 2004Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 17, 2004, 4:56 PM CDT for Douglas County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 4:56 PM CDT (21:56 UTC)
Expired
Jun 17, 2004, 6:00 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Douglas County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS53 KSGF 172156
SVRSGF
MOC067-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 600 PM CDT.

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF AVA...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR AVA BY 505 PM CDT.

THE TOWNS OF BRUSHYKNOB...DRURY AND VANZANT ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.  LOCALIZED FLOODING MAY ALSO OCCUR WITH THIS 
STORM AS VERY HEAVY RAINFALL IS EXPECTED.

LAT...LON 3707 9281 3691 9284 3680 9211 3705 9210

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:36 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 17, 3:36 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT THU JUN 17 2004

.DISCUSSION...

WILL BE SOMEWHAT BRIEF DUE TO ONGOING SEVERE WEATHER...

PREVIOUS MESOSCALE DISCUSSION COVERS ONGOING CONVECTION WELL SO WILL
PASTE THAT IN HERE...

MESOSCALE CONVECTIVE DISCUSSION...

COULD BE ANOTHER BUSY AFTERNOON...ESPECIALLY ACROSS EASTERN PORTIONS
OF THE OZARKS. CLOUDINESS HAS BROKEN UP FOR THE MOST PART LEAVING
PARTLY TO MOSTLY SUNNY SKIES ACROSS THE AREA. THIS SHOULD ALLOW THE
ATMOSPHERE TO HEAT UP NICELY THIS AFTERNOON...WITH MLCAPES LIKELY
APPROACHING IF NOT EXCEEDING 3000 J/KG THIS AFTERNOON. WITH MLCIN
ONCE AGAIN DROPPING TO NEAR ZERO IT SHOULDNT TAKE MUCH TO KICK OFF
STORMS. SET-UP IS PRIMED FOR MORE PULSE-TYPE SEVERE THIS AFTERNOON.

THERE IS ONE CAVEAT. VISIBLE SATELLITE IMAGERY AND PROFILER DATA
INDICATE THAT THERE IS A VIGOROUS MCV OVER NORTHEAST OKLAHOMA...WITH
A 35-40KT 500MB SPEED MAX ROTATING AROUND THIS FEATURE. VORT HAS
MAINTAINED ITS INTENSITY ALL MORNING...AND ASSUMING IT DOESNT
WEAKEN ANY THIS AFTERNOON THEN IT COULD LEAD TO SIGNIFICANTLY
STRONGER DEEP LAYER SHEAR THAN WAS INDICATED BY ANY OF THE MODELS.
WITH STRONG INSTABILITY AND THE POTENTIAL FOR DEEP LAYER SHEAR ON
THE ORDER OF 35KT+...THE POTENTIAL COULD EXIST FOR MORE STORM SCALE
ORGANIZATION AND POSSIBLY SOME ISOLATED SUPERCELLS. GREATEST THREAT
APPEARS TO BE OVER SOUTH CENTRAL MISSOURI INTO ARKANSAS AND WILL
BEEF UP THE HWO WORDING A BIT FOR SOUTH CENTRAL MISSOURI THIS
AFTERNOON.

BACK TO NEW DISCUSSION NOW...

CONVECTION SHOULD BY AND LARGE DIMINISH BY AROUND SUNSET...WITH MOST
OF THE NIGHT DRY AS SUBSIDENCE SHOULD OVERTAKE THE REGION IN THE
WAKE OF OUR MCV. FURTHER WEST AN MCS IS ONCE AGAIN EXPECTED TO
DEVELOP OVER THE HIGH PLAINS AND SPREAD EASTWARD ACROSS
KANSAS...WITH AN OUTSIDE CHANCE THAT IT COULD MAKE IT INTO OUR FAR
WESTERN COUNTIES BY SUNRISE.

VORT MAX ACTUALLY VISIBLE IN WATER VAPOR OVER THE FOUR CORNERS
REGION SHOULD BE THE IMPETUS FOR TONIGHTS MCS. IF THE MCS SURVIVES
INTO LATE MORNING TOMORROW THEN IT SHOULD RE-INTENSIFY...OR IF IT
DIES RE-DEVELOPMENT WILL LIKELY TAKE PLACE ALONG OUTFLOW ENHANCED
BOUNDARY TOMORROW AFTERNOON. INSTABILITY WILL ONCE AGAIN INCREASE
DURING THE AFTERNOON SOUTH OF THE BOUNDARY/AHEAD OF THE MCS LEFT
OVERS...WITH MLCAPES INCREASING TO 2000+ J/KG. THE BIG WILD CARD IS
HOW MUCH MID LEVEL FLOW/DEEP LAYER SHEAR WE WILL SEE ON THE SOUTHERN
FRINGE OF THE SHORTWAVE. GIVEN THE INSTABILITY AND BOUNDARY NEARBY
SEVERE WEATHER CERTAINLY A POSSIBILITY...WITH A MORE SIGNIFICANT
SEVERE THREAT IF THE STRONGER MID LEVEL FLOW DOES INDEED MAKE IT
THIS FAR SOUTH. HEAVY RAINFALL THREAT TOMORROW IS ALSO NOT TRIVIAL
WITH HIGH PWS AND A NEARLY STATIONARY BOUNDARY IN THE NEIGHBORHOOD.
MORE THAN ENOUGH UNCERTAINTY AT THIS POINT TO NOT ISSUE A FFA...BUT
NORTHERN COUNTIES DO HAVE LOW FFG AND THIS MAY BE SOMETHING THE
MIDNIGHT SHIFT MAY HAVE TO PONDER.

BOUNDARY MAY GET SHOVED FAR ENOUGH SOUTH TO KEEP THE MCS TRAIN JUST
TO OUR SOUTH LATE FRIDAY NIGHT AND SATURDAY. GIVEN THE MODELS
INHERENT DIFFICULTIES IN DEALING WITH CONVECTION AND BOUNDARY
PLACEMENT THERE IS MORE THAN ENOUGH UNCERTAINTY TO KEEP CHANCE POPS
GOING FOR THAT TIME.

FAIRLY FAST NEARLY ZONAL FLOW WILL CONTINUE INTO NEXT WEEK. SURFACE
BOUNDARY LOCATION WILL BE DICTATED ALMOST SOLELY BY CONVECTION EACH
DAY. WOULD BE IMPOSSIBLE TO PINPOINT THE TIMING/LOCATION OF OUR BEST
CONVECTIVE CHANCES. GIVEN THAT FELT IT WAS PRUDENT TO GO AHEAD AND
BLANKET THE EXTENDED FORECAST WITH POPS. IN THEORY...WE SHOULD BE
ABLE TO BETTER TIME CONVECTIVE CHANCES AS WE GET CLOSER.

IZZI

.AVIATION...

KSGF TERMINAL FORECAST WILL BE MOST CRITICAL BETWEEN 2030-2200Z THIS
AFTERNOON. A SMALL COMPLEX OF THUNDERSTORMS WITH HAIL...WINDS AND
TORRENTIAL RAINFALL WILL MOVE OVER THE SPRINGFIELD AREA DURING THIS
TIME PERIOD. KJLN WILL BE CLEAR OF THE COMPLEX WITH ONLY RESIDUAL
CUMULUS CLOUDS OCCASIONALLY DROPPING CEILINGS TO MVFR CONDITIONS.
AFTER 00Z...MOST OF THE ACTIVITY WILL MOVE INTO SOUTH CENTRAL/AND
SOUTHEAST MISSOURI. VFR CONDITIONS SHOULD CONTINUE THROUGH MOST OF
THE NIGHT BEFORE ANOTHER COMPLEX OF THUNDERSTORMS FORM OVER KANSAS
AND MOVE INTO SOUTHEAST KANSAS AND WESTERN MISSOURI AFTER MIDNIGHT.
THERE IS A LOT OF UNCERTAINTY AS TO WHETHER THIS COMPLEX WILL
DEVELOP AND MOVE INTO MISSOURI.

JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 17, 1:00 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 17 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...
ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...A FEW MAY PRODUCE:
    DAMAGING WINDS IN EXCESS OF 60 MPH...
    LARGE HAIL UP TO THE SIZE OF QUARTERS...
    AND TORRENTIAL RAIN WHICH COULD LEAD TO LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE FROM 2 PM THROUGH 8 PM ACROSS THE
  ENTIRE OUTLOOK AREA...THE GREATEST THREAT OF SEVERE WEATHER IS
  SOUTH OF A SALEM TO BRANSON MISSOURI LINE.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS
  AFTERNOON. STRONG INSTABILITY IS ONCE AGAIN PRESENT...HOWEVER
  UNLIKE YESTERDAY THERE IS A STRONG UPPER LEVEL DISTURBANCE OVER
  NORTHEAST OKLAHOMA. THIS DISTURBANCE COULD LEAD TO STRONGER UPPER
  LEVEL WINDS OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON...WHICH
  COULD ENHANCE THE THREAT OF SEVERE WEATHER THERE. ISOLATED SEVERE
  THUNDERSTORMS COULD PRODUCE 50 TO 60 MPH WIND GUSTS AND HAIL UP TO
  THE SIZE OF PENNIES ACROSS THE ENTIRE OUTLOOK AREA...HOWEVER OVER
  SOUTH CENTRAL MISSOURI THERE IS A MORE SIGNIFICANT THREAT OF
  SEVERE THUNDERSTORMS...WHICH COULD PRODUCE HAIL UP TO THE SIZE OF
  GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AS AN UPPER
  LEVEL DISTURBANCE IS FORECAST TO TRACK ACROSS THE AREA AND
  INTERACT WITH A STALLED OUT FRONTAL BOUNDARY. LARGE HAIL AND
  DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER LOCALLY HEAVY
  RAINFALL AND FLASH FLOODING ARE ALSO POSSIBLE.

  THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON NEARLY A DAILY BASIS
  OVER THE WEEKEND...AND ESPECIALLY EARLY NEXT WEEK. STRONG
  INSTABILITY COULD CERTAINLY ALLOW FOR A FEW SEVERE THUNDERSTORMS
  TO DEVELOP...HOWEVER OF GREATER CONCERN IS THE POTENTIAL FOR
  LOCALLY HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRE BETWEEN 2 PM AND 8 PM OVER SOUTH
  CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jun 17, 2:46 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT THU JUN 17 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             MOUNT VERNON            37.10N 93.83W
06/17/2004  0.75 INCH        LAWRENCE           MO   POST OFFICE

            REPORTED BY POST OFFICE.

FEH
Local storm report, Jun 17, 3:26 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT THU JUN 17 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FLASH FLOOD      MOUNT VERNON            37.10N 93.83W
06/17/2004                   LAWRENCE           MO   LAW ENFORCEMENT

            CITY STREETS HAVE 3 TO 4 INCHES OF WATER. CARS HAVE
            STALLED IN THE DEEPEST PARTS. REPORTED BY LAW
            ENFORCEMENT.

FEH
Local storm report, Jun 17, 3:36 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT THU JUN 17 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     2 W BOIS D ARC          37.25N 93.56W
06/17/2004  70 MPH           GREENE             MO   AMATEUR RADIO

            REPORTED BY AMATEUR RADIO.

FEH
Local storm report, Jun 17, 3:52 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT THU JUN 17 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     1 W BOIS D ARC          37.25N 93.54W
06/17/2004  60 MPH           GREENE             MO   AMATEUR RADIO

            60 MILE PER WIND

FEH
Local storm report, Jun 17, 3:56 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT THU JUN 17 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          5 S FT SCOTT            37.76N 94.70W
06/17/2004                   BOURBON            KS   LAW ENFORCEMENT

            NEAR 180TH AND HWY 39

0350 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.30W
06/17/2004                   GREENE             MO   LAW ENFORCEMENT

            TREE DOWN ON DARBY NEAR WEAVER ROAD.

FEH
Local storm report, Jun 17, 3:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT THU JUN 17 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.30W
06/17/2004                   GREENE             MO   AMATEUR RADIO

            NUMEROUS TREES AND LARGE LIMBS DOWN.

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:30 PM CDTSevere Thunderstorm WarningSGFJasper60 min
Jun 17, 2:15 PM CDTSevere Thunderstorm WarningSGFNewton45 min
Jun 17, 2:21 PM CDTSevere Thunderstorm WarningSGFLawrence54 min
Jun 17, 2:48 PM CDTSevere Thunderstorm WarningSGFDade42 min
Jun 17, 2:55 PM CDTFlash Flood WarningSGFLawrence5 hr
Jun 17, 3:21 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence54 min
Jun 17, 3:29 PM CDTFlash Flood WarningSGFDade6 hr
Jun 17, 4:10 PM CDTSevere Thunderstorm WarningSGFGreene, Webster65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.